Iowa, 2009Flash Flood and Hail in Iowa, August 2 to 3, 2009
August 2 to 3, 2009 · NWS FSD · 17 events in 8 counties and zones
Thunderstorms produced large hail and damaging winds in several counties of northwest Iowa on the late evening of August 2nd to a little after midnight on August 3rd. Heavy rain with the storms produced flash flooding in Ida County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced large hail and damaging winds in several counties of northwest Iowa on the late evening of August 2nd to a little after midnight on August 3rd. Heavy rain with the storms produced flash flooding in Ida County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 2:30 PM CST, 7 hours 43 minutes earlier.
Area forecast discussion, Aug 2, 2:30 PM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SUN AUG 2 2009
.DISCUSSION...
TOUGH CALL ON THUNDERSTORM CHANCES TONIGHT WITH A VERY DRY
ATMOSPHERE IN PLACE. TEMPERATURES HAVE CLIMBED INTO THE MID AND
UPPER 90S IN CENTRAL SD WITH DEW POINTS SLIPPING BACK INTO THE MID
AND UPPER 40S. LATEST RADAR LOOP DOES SHOW SOME BOUNDARY ACTIVITY IN
SPINK COUNTY...WHICH WAS SINKING SOUTHEAST WITH TIME. THIS LOOKS TO
BE A COMBINATION OF AN OUTFLOW DROPPING SOUTH AND POSSIBLY THE
PREFRONTAL TROUGH MOVING THROUGH CENTRAL SD. WILL KEEP AN EYE AROUND
THIS AREA FOR POTENTIAL DEVELOPMENT LATE THIS AFTERNOON AS THE VORT
MAX IN WESTERN ND SLIDES SE AND TEMPERATURES CLIMB TO NEAR OR ABOVE
THE CONVECTIVE TEMPERATURE. SEVERE THREAT NOT HIGH...BUT A COUPLE OF
STORMS LIKELY TO REACH SEVERE LEVELS. THE FIRST AREA WILL HAVE
MAINLY A WIND THREAT...WHICH IS NORTH OF I90 WHILE THE SECOND
AREA...MAINLY OVER NORTHWEST IOWA...WILL HAVE BOTH A HAIL AND WIND
THREAT. CAPE VALUES NORTH OF INTERSTATE 90 WELL SOUTH OF 1000 J/KG
BUT THE DOWNDRAFT CAPE VALUES ARE AROUND 1500 J/KG WHICH SUPPORTS
THE WIND THREAT. CAPE VALUES OVER NORTHWEST IOWA WHERE BETTER
MOISTURE/MOISTURE CONVERGENCE EXISTS ARE CLOSER TO 1500-2000 J/KG
WHICH SUPPORTS A BETTER HAIL THREAT. OTHERWISE...WENT MILD ON LOWS
WITH MAINLY UPPER 50S TO LOWER 60S.
OTHER THAN SOME MORNING MID TO HIGH CLOUDS IN THE SRN CWA...
EXPECTING A SUNNY DAY TUE...WITH TEMPERATURES RISING INTO THE 80S.
ONLY FORECAST CONCERN IS WITH SMOKE PLUME WHICH WILL LIKELY BE OVER
THE AREA. NUMEROUS WILDFIRES ACROSS BC AND YK CANADA HAVE PRODUCED
A WIDESPREAD AREA OF SMOKE ACROSS WRN CANADA. NW FLOW HAS BEEN
TRANSPORTING SOME OF THE SMOKE INTO OUR AREA THE LAST FEW DAYS. VIS
SAT SHOWING WHAT APPEARS TO BE THICKER SMOKE INTO ERN MT AND SRN
SK...WHICH SHOULD BE OVER THE AREA TOMORROW. LOWERED MAX TEMPS A FEW
DEGREES BASED ON LIKELIHOOD FOR SMOKE. SMOKE COULD HOLD THINGS DOWN
MORE SHOULD IT BE A VERY THICK PLUME.
COLD FRONT TO MOVE S ACROSS THE CWA TUE NIGHT. SOME SMALL CHANCES
FOR THUNDERSTORM WITH THUNDERSTORM CHANCES MAINLY DEPENDING
ON IF CONVECTION CAN DEVELOP OVER NW SD LATE IN THE AFTERNOON. SHOULD
THIS BE THE CASE...THEN THERE WOULD BE A DECENT CHANCE FOR STORMS TO
RIDE EAST ALONG AND S OF THE SFC COLD FRONT DURING THE EVENING AND
POSSIBLY CONTINUING INTO THE LATE NIGHT IN SW MN AND NW IA.
KEPT SMALL CHANCES OF THUNDERSTORMS GOING ON WED AND THU AS AN
UNSTABLE MID LEVEL BNDRY WILL BE MEANDERING BACK AND FORTH OVER THE
AREA. SHOULD AT LEAST SEE SOME THUNDERSTORM THOSE DAYS...BUT BETTER
CHANCE OF THUNDERSTORMS SHOULD BE FRI/FRI NIGHT AS ELEVATED WARM
FRONT PUSHES EAST ACROSS THE AREA.
HIGH OVER LOW BLOCKING PATTERN OVER THE FAR ERN PACIFIC CONTINUES TO
HOLD STRONG. CUTOFF UPPER LOW OFF THE CA COAST HAS NOT BUDGED IN 3
DAYS...ESSENTIALLY ALLOWING THE WRN CONUS RIDGE AND ERN CONUS TROUGH
TO PERSIST. WRN HEMISPHERIC PATTERN TO FINALLY SEE A CHANGE TOWARD
THE LATER HALF OF THE WEEK...AS UPPER TROUGH CURRENTLY OVER THE WRN
PAC BEGINS TO BREAK DOWN THE BLOCKING PATTERN AND KICK THE UPPER LOW
INTO THE NRN ROCKIES. WRN CONUS RIDGE THEN TO SHIFT INTO THE PLAINS
BY THE WEEKEND...BRINGING UNSEASONABLY WARM AIR EWRD. MAIN QUESTION
IS HOW FAR N WARM AIR WILL MAKE IT. AT THIS TIME THINKING MOST OF
THE CWA WILL RISE INTO THE UPPER 80S AND 90S ON SAT. TEMPERATURES
MORE QUESTIONABLE ON SUN...DEPENDING ON HOW AGGRESSIVELY A COLD
PUSHES TROUGH THE AREA. CHANGING WEATHER PATTERN SHOULD PLACE THE
NRN PLAINS UNDER A MEAN RIDGE AND GENERALLY ZONAL FLOW...LEADING TO
TEMPERATURES CLOSER TO NORMAL NEXT WEEK.
&&
.AVIATION...
VFR THROUGH THE PERIOD. SOME CBS POSSIBLE LATE THIS AFTERNOON AND
EVENING WITH BASES OF 10-12 KFT. WILL NEED TO WATCH FOR LLWS WITH
SOME OF THESE STORMS...ESPECIALLY ANY ALONG AND NORTH OF INTERSTATE
90. THE BEST CHANCE FOR CBS WILL BE FROM ABOUT 23Z THROUGH 4Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
08/97
Hazardous weather outlook, Aug 2, 12:02 PM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 PM CDT SUN AUG 02 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
102 PM CDT SUN AUG 02 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING AROUND THE HIGHWAY 14 CORRIDOR
FROM HURON TO MARSHALL MINNESOTA. ANY STORMS THAT DEVELOP WILL
SINK SOUTHEAST AND APPROACH THE INTERSTATE 29 CORRIDOR BETWEEN
ABOUT 800 PM CDT AND 1000 PM CDT. ANOTHER AREA OF THUNDERSTORMS
COULD DEVELOP EARLY THIS EVENING OVER PARTS OF NORTHWEST IOWA AS
DEEPER MOISTURE SURGES INTO THAT AREA. OTHERWISE...THE MAIN
THREAT FROM THE STORMS NORTH OF INTERSTATE 90 WILL BE WIND GUSTS
TO 70 MPH AND DIME SIZED HAIL. STORMS OVER NORTHWEST IOWA COULD
PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.
FIRE DANGER...
A COMBINATION OF TEMPERATURES BETWEEN 95 AND 100 DEGREES WITH
RELATIVE HUMIDITIES OF 15 TO 20 PERCENT AND WEST OR NORTHWEST
WINDS GUSTING AS HIGH AS 25 MPH AT TIMES WILL PRODUCE A VERY HIGH
FIRE DANGER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY NIGHT...AND AGAIN
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.
THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND SATURDAY AND COULD
BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 2, 8:22 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL ALEXANDRIA 43.65N 97.78W
08/02/2009 E2.00 INCH HANSON SD LAW ENFORCEMENT
SHERIFF REPORTS LARGER THAN GOLF BALL AND LESS THAN
BASEBALL SIZE HAIL IN TOWN. CARS DAMAGED AMD SOME WINDOWS
BROKEN IN HOMES.
0820 PM TSTM WND GST ALEXANDRIA 43.65N 97.78W
08/02/2009 E60.00 MPH HANSON SD LAW ENFORCEMENT
0820 PM TSTM WND DMG ALEXANDRIA 43.65N 97.78W
08/02/2009 HANSON SD LAW ENFORCEMENT
A FEW TREES DOWN IN TOWN SOME UP TO 10 INCHES IN
DIAMETER.
0908 PM HAIL MARSHALL 44.45N 95.79W
08/02/2009 E1.75 INCH LYON MN TRAINED SPOTTER
0908 PM HAIL MARSHALL 44.45N 95.79W
08/02/2009 E1.00 INCH LYON MN LAW ENFORCEMENT
IN TOWN
&&
DMORINLocal storm report, Aug 2, 8:36 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL MARSHALL 44.45N 95.79W
08/02/2009 E1.75 INCH LYON MN LAW ENFORCEMENT
&&
GHLocal storm report, Aug 2, 8:39 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM HAIL MARSHALL 44.45N 95.79W
08/02/2009 E1.00 INCH LYON MN TRAINED SPOTTER
&&
GHLocal storm report, Aug 2, 8:42 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
942 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL ALEXANDRIA 43.65N 97.78W
08/02/2009 E0.75 INCH HANSON SD TRAINED SPOTTER
HAIL COVERING THE GROUND.
&&
GHLocal storm report, Aug 2, 8:45 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 1 S MITCHELL 43.72N 98.03W
08/02/2009 E0.88 INCH DAVISON SD LAW ENFORCEMENT
&&
GHLocal storm report, Aug 2, 9:54 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT SUN AUG 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 5 NE STICKNEY 43.64N 98.37W
08/02/2009 E1.00 INCH AURORA SD TRAINED SPOTTER
THE HAIL HAS PILED UP 1 INCH DEEP IN DRIVEWAY.
0755 PM TSTM WND DMG 3 S MOUNT VERNON 43.67N 98.26W
08/02/2009 DAVISON SD STORM CHASER
STRONG WINDS WITH 5 INCH BRANCHES DOWN AND PATIO
FURNITURE BLOWN ACROSS HIGHWAY.
0804 PM HAIL 1 S MITCHELL 43.72N 98.03W
08/02/2009 E0.88 INCH DAVISON SD LAW ENFORCEMENT
0806 PM TSTM WND GST 3 S MITCHELL 43.69N 98.03W
08/02/2009 E70.00 MPH DAVISON SD FIRE DEPT/RESCUE
LARGE TREE BRANCHES DOWN.STRONG WINDS LASTED FOR AROUND 6
MINUTES. ALSO SOME DIME SIZE HAIL.
0809 PM HAIL 4 S MITCHELL 43.67N 98.05W
08/02/2009 E1.00 INCH DAVISON SD TRAINED SPOTTER
0816 PM TSTM WND DMG 5 S MITCHELL 43.66N 98.03W
08/02/2009 DAVISON SD STORM CHASER
3 FOOT DIAMETER TREE DOWN
0820 PM TSTM WND DMG ALEXANDRIA 43.65N 97.78W
08/02/2009 HANSON SD LAW ENFORCEMENT
A FEW TREES DOWN IN TOWN SOME UP TO 10 INCHES IN
DIAMETER.
0820 PM TSTM WND GST ALEXANDRIA 43.65N 97.78W
08/02/2009 E60.00 MPH HANSON SD LAW ENFORCEMENT
0820 PM HAIL ALEXANDRIA 43.65N 97.78W
08/02/2009 E2.00 INCH HANSON SD LAW ENFORCEMENT
SHERIFF REPORTS LARGER THAN GOLF BALL AND LESS THAN
BASEBALL SIZE HAIL IN TOWN. CARS DAMAGED AMD SOME WINDOWS
BROKEN IN HOMES.
0820 PM TSTM WND DMG ALEXANDRIA 43.65N 97.78W
08/02/2009 HANSON SD STORM CHASER
5 INCH BRANCHES DOWN AND A TREE DOWN ON EAST SIDE OF TOWN
0823 PM HAIL ALEXANDRIA 43.65N 97.78W
08/02/2009 E0.75 INCH HANSON SD TRAINED SPOTTER
HAIL COVERING THE GROUND.
0835 PM HAIL 3 NE EMERY 43.63N 97.58W
08/02/2009 M1.00 INCH MCCOOK SD NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE
0835 PM TSTM WND GST 3 NE EMERY 43.63N 97.58W
08/02/2009 E70.00 MPH MCCOOK SD NWS EMPLOYEE
OFF DUTY EMPLOYEE
0854 PM HAIL 4 SW MINNEOTA 44.52N 96.04W
08/02/2009 E1.00 INCH LYON MN LAW ENFORCEMENT
NICKLE TO QUARTER SIZE HAIL
0908 PM HAIL MARSHALL 44.45N 95.79W
08/02/2009 E1.75 INCH LYON MN TRAINED SPOTTER
0908 PM HAIL MARSHALL 44.45N 95.79W
08/02/2009 E1.00 INCH LYON MN LAW ENFORCEMENT
IN TOWN
0913 PM HAIL MARSHALL 44.45N 95.79W
08/02/2009 E1.00 INCH LYON MN TRAINED SPOTTER
0918 PM HAIL MARSHALL 44.45N 95.79W
08/02/2009 E1.75 INCH LYON MN LAW ENFORCEMENT
&&
DMORINEvent by event
10 thunderstorm wind, 6 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Sioux
- When
- August 2, 10:13 PM CST
- Where
- Sioux County, Rock Vly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.200, -96.300
Thunderstorm winds caused tree damage, including several trees blown down.
Thunderstorm Wind, Sioux
- When
- August 2, 10:24 PM CST
- Where
- Sioux County, 1.01 mi W of Chatsworth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -96.520
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm Wind, Plymouth
- When
- August 2, 10:30 PM CST
- Where
- Plymouth County, 0.51 mi W of Craig
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.900, -96.310
Thunderstorm winds caused tree damage and blew down power lines. The amount of damage was not known.
Thunderstorm Wind, Plymouth
- When
- August 2, 10:35 PM CST
- Where
- Plymouth County, 0.69 mi N of Le Mars
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.790, -96.170
Hail, O'Brien
- When
- August 2, 10:40 PM CST
- Where
- O'Brien County, 3.26 mi SW of Sanborn
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.150, -95.720
Thunderstorm Wind, Cherokee
- When
- August 2, 10:45 PM CST
- Where
- Cherokee County, 2.53 mi W of Cleghorn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.820, -95.750
Thunderstorm winds caused tree damage, including several large branches blown down.
Thunderstorm Wind, O'Brien
- When
- August 2, 10:45 PM CST
- Where
- O'Brien County, 2.02 mi E of Archer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.120, -95.730
Thunderstorm winds caused tree damage, including some large branches and limbs blown down.
Thunderstorm Wind, Clay
- When
- August 2, 11:00 PM CST
- Where
- Clay County, 0.86 mi NE of Peterson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.930, -95.340
Thunderstorm winds caused tree damage, including large limbs blown down.
Thunderstorm Wind, Woodbury
- When
- August 2, 11:03 PM CST
- Where
- Woodbury County, 0.51 mi W of Sioux City
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -96.390
Thunderstorm Wind, O'Brien
- When
- August 2, 11:05 PM CST
- Where
- O'Brien County, Sutherland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 42.970, -95.500
Thunderstorm winds caused tree damage, including numerous branches and limbs blown down.
Thunderstorm Wind, Buena Vista
- When
- August 2, 11:20 PM CST
- Where
- Buena Vista County, Storm Lake
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 42.650, -95.200
Thunderstorm winds caused tree damage, including large branches and limbs blown down. At least two vehicles, a pickup truck and a restored automobile, suffered damage from tree debris.
Hail, Plymouth
- When
- August 3, 12:06 AM CST
- Where
- Plymouth County, 0.69 mi N of Kingsley
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.590, -95.970
Large hail damaged vehicles. The amount of damage was not known.
Hail, Woodbury
- When
- August 3, 12:19 AM CST
- Where
- Woodbury County, 0.86 mi SE of Pierson
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.540, -95.870
Hail, Ida
- When
- August 3, 12:50 AM CST
- Where
- Ida County, 2.58 mi SW of Galva
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.470, -95.450
Flash Flood, Ida
- When
- August 3, 1:15 AM CST to 3:00 AM CST
- Where
- Ida County, 0.69 mi S of Holstein to 1.38 mi SE of Holstein
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.470, -95.550
Heavy rain caused flash flooding of streets and low areas in the town of Holstein.
Hail, Woodbury
- When
- August 3, 1:36 AM CST
- Where
- Woodbury County, 0.69 mi S of Anthon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -95.870
Hail, Woodbury
- When
- August 3, 1:45 AM CST
- Where
- Woodbury County, 4.62 mi NE of Oto
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.330, -95.840
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 2, 2009$13 million · 13 events
- Flash Flooding and Flooding in New Jersey, August 2 to 4, 2009$5.3 million · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, August 2, 20092 injured · $1.0 million · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 2 to 3, 2009$1.2 million · 1.75 in hail · 19 events
- Tornadoes and Hail in Kansas, August 2, 2009$80,000 · EF1 · 30 events
- Flash Flooding in West Virginia, August 2, 2009$142,000 · 5 events
- Hail and Damaging Winds in South Dakota, August 2, 2009$85,000 · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 2, 2009$100,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, August 2, 2009$100,000 · 56 kt wind · 4 events
- Hail in Nebraska, August 2, 2009$50,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Minnesota, August 2, 20092.75 in hail · 17 events
- Dense Fog in Illinois, August 2, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191409, 191601, 191602, 191603, 191604, 191605, 191606, 191610, 191611, 191607, 191613, 191616, 191618, 191620, 191622, 191623, 191624.